Colorado, 2007

Flood in Colorado, May 24 to 26, 2007

May 24 to 26, 2007 · NWS PUB · 1 event in 1 county or zone

Heavy rain across southeast Colorado caused the Arkansas River to rise less than one foot above flood stage for nearly two days at La Junta. Agricultural flooding occurred and no structures were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain across southeast Colorado caused the Arkansas River to rise less than one foot above flood stage for nearly two days at La Junta. Agricultural flooding occurred and no structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:11 PM MST, 9 hours 49 minutes earlier.

Area forecast discussion, May 24, 1:11 PM MST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT THU MAY 24 2007

.SHORT TERM...
(TONIGHT AND FRI)

...CONVECTION RETURNS ON FRIDAY...

CURRENTLY...PATCHES OF CU AND SC OVER THE FORECAST AREA AS STABLE
AIRMASS REMAINS OVER THE REGION.  TEMPERATURES ARE REBOUNDING INTO
THE LOWER TO MID 60S OVER THE PLAINS.

TONIGHT...IN THE EVENING ANY CONVECTION WILL BE CONFINED TO THE
CENTRAL AND SOUTHWEST MOUNTAINS AS A STRONGLY STABLE LAYER
CONTINUES BETWEEN AROUND 600 AND 500MB. LATER IN THE EVENING...
HORTWAVE OVER NEVADA AND UTAH SWINGS THROUGH THE AREA. NAM HAS A
SMALL AREA OF PRECIPITATION MOVING ACROSS THE MOUNTAINS OVERNIGHT
AND ONTO THE PLAINS DURING THE MORNING. PRECIPITATION LOOKS TO BE
RELATED TO WARM AIR ADVECTION AROUND 600MB. THE THERMAL AND MASS
FIELDS LOOK CONFUSED WITH THIS SYSTEM AS IT PASSES OVER THE
REGION. I SUSPECT SOME MODEL GENERATED CONVECTION IS DISTURBING
THE MASS AND WIND FIELDS RESULTING IN THE AREAS OF PRECIPITATION
IN EXCESS OF 0.25. IN THE GRIDS...I KEPT THE LOW CHANCE OF
PRECIPITATION OVERNIGHT...MAINLY ALONG THE SOUTHERN BORDER. A
DISTURBANCE PASSING OVER THE REGION IS WORTHY OF SOME MINOR POPS
AT NIGHT. GFS KEEPS NEARLY ALL THE PRECIPITATION IN NEW
MEXICO...WHICH IS REASONABLE AND BEST MOISTURE WILL BE NEAR THE
SOUTHERN BORDER. WARMER TEMPERATURES ALOFT AND SOME CLOUDS FROM
THE PASSING DISTURBANCE WILL KEEP TEMPERATURES WARMER THAN LAST
NIGHT.

FRIDAY...MAIN DISTURBANCE MOVES ACROSS THE SOUTHERN ROCKIES. WITH
LOW PRESSURE DEVELOPING OVER WYOMING...A LEE TROUGH WILL SET UP
THE EASTERN PLAINS. NAM HAS DEW POINTS IN THE LOWER 50S MOVE ONTO
THE PLAINS NEAR THE KANSAS BORDER...WHICH MAY BE TOO HIGH. EVEN
WITH DEWPOINTS IN THE UPPER 40S...THERE WILL BE ENOUGH INSTABILITY
FOR SOME AFTERNOON THUNDERSTORMS. BEST CHANCES WILL BE NEAR THE
KANSAS BORDER AND NEAR SOUTHERN BORDER. BEHIND THE LEE
TROUGH...LIFT AND COOLING ALOFT FROM THE UPPER TROUGH TO THE NORTH
WILL ALLOW FOR ISOLATED TO SCATTERED CONVECTION...WITH BEST
CHANCES OVER PALMER DIVIDE AND HIGHER TERRAIN.

WITH BULK SHEARS AROUND 40 KNOTS AND SOME INSTABILITY...THERE ALWAYS
IS THE CHANCE FOR A STRONG TO SEVERE STORM.  CURRENTLY...INSTABILITY
DOES NOT LOOK HIGH ENOUGH ON FRIDAY FOR ANY SIGNIFICANT SEVERE THREAT.

.LONG TERM...
(SAT THROUGH THU)

...MAINLY ISOLD-SCT TSTM POTENTIAL OVER THE HOLIDAY WEEKEND...
...WARMING TEMPERATURES THROUGH THE WEEKEND...
...ANOTHER WEATHER SYSTEM TO AFFECT THE AREA TUE-WED...

SAT THROUGH MON...RELATIVELY FLAT WESTERLY FLOW REMAINS OVER THE
CENTRAL ROCKIES THROUGH THE PERIOD. HARD TO DISCERN ANY TRUE COLD
FRONT MOVING THROUGH EASTERN CO...OR A MIDLEVEL SHORTWAVE TROUGH
OVER THE CENTRAL ROCKIES. HOWEVER...IN THIS PATTERN...TYPICALLY
THE DRYLINE WAVERS ACROSS THE EASTERN CO PLAINS AND WILL BE A
FOCAL POINT FOR TSTM INITIATION. ALSO...DIURNAL TSTMS WILL BE
POSSIBLE OVER THE MOUNTAINS/HIGH VALLEYS AS THE MIDLEVELS DO NOT
DRY OUT ENOUGH FOR ME TO GO WITH ZERO PERCENT POPS. H7
TEMPERATURES WARM TO +12C TO +15C OVER THE WEEKEND...SO WARMER
TEMPERATURES SHOULD BE IN OFFING. I WARMED MAXIMUM TEMPERATURES A
LITTLE MORE ON SUN/MON AND KEPT IT IN-LINE WITH SURROUNDING
OFFICES. HOWEVER... IT COULD HIT AROUND 90F IN PUEBLO SUN AND MON
GIVEN HIGHER MIXING HEIGHTS THIS TIME OF THE YEAR. SEVERE TSTM
POTENTIAL MAY BE LIMITED... EXCEPT AROUND LOW LEVEL BOUNDARIES
ACROSS SOUTHEAST CO PLAINS AND RELATIVELY HIGH SURFACE DEW POINTS
AND SURFACE-BASED CAPES. ON MEMORIAL DAY...A WEATHER SYSTEM IS
FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES.

TUE THROUGH THU...EYES WILL BE ON THE WEATHER SYSTEM MOVING ACROSS
THE NORTHERN ROCKIES AND JUST INTO THE CENTRAL ROCKIES TUE INTO
WED. THIS MAY HELP TO COOLS TEMPERATURES AND INCREASE TSTM POTENTIAL
TUE AND WED. AIRMASS POTENTIALLY STARTS TO DRY OUT ON THU LIMITING
ANY TSTM POTENTIAL ACROSS THE MOUNTAINS/HIGH VALLEYS. METZE

&&

.AVIATION...

WITH TROUGH MOVING OVER THE REGION...THERE MAY BE SOME BROKEN VFR
CEILINGS OVERNIGHT.  ISOLATED THUNDER IS POSSIBLE OVER THE HIGHER
TERRAIN AND NEAR THE SOUTHERN BORDER.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/17
Hazardous weather outlook, May 24, 5:40 AM MST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
640 AM MDT THU MAY 24 2007

COZ058>089-093>099-251245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
640 AM MDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON ACROSS
THE SOUTHWEST AND CENTRAL MOUNTAINS. THE PRIMARY THREAT FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH DAY ACROSS THE REGION. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS UP TO 40 MPH. SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Otero

When
May 24, 11:00 PM MST to May 26, 8:00 PM MST
Where
Otero County, 1 mi N of La Junta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.984, -103.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33988.